JournalscmhVol. 85 , No. 1DOI 10.4171/cmh/186

Topological rigidity and Gromov simplicial volume

  • Pierre Derbez

    Université de Provence, Marseille, France
Topological rigidity  and Gromov simplicial volume cover

Abstract

A natural problem in the theory of 3-manifolds is the question of whether two 3-manifolds are homeomorphic or not. The aim of this paper is to study this problem for the class of closed Haken manifolds using degree one maps.

To this purpose we introduce an invariant τ(N) = (Vol(N),||N||), where ||N|| denotes the Gromov simplicial volume of N and Vol(N) is a 2-dimensional simplicial volume which measures the volume of the base 2-orbifolds of the Seifert pieces of N.

After studying the behavior of τ(N) under the action of non-zero degree maps, we prove that if M and N are closed Haken manifolds such that ||M|| = |deg(f)| ||N|| and Vol(M) = Vol(N) then any non-zero degree map f: M → N is homotopic to a covering map. As a corollary we prove that if M and N are closed Haken manifolds such that τ(N) is sufficiently close to τ(M) then any degree one map f: M → N is homotopic to a homeomorphism.